Get access

Ceftriaxone causes drug-induced immune thrombocytopenia and hemolytic anemia: characterization of targets on platelets and red blood cells

Authors

  • Beatrice Großjohann,

    1. 1From the Institute for Immunology and Transfusion Medicine, Ernst Moritz Arndt University Greifswald; and the Institute for Clinical Immunology and Transfusion Medicine, Justus Liebig University Giessen, Germany.
    Search for more papers by this author
  • Petra Eichler,

    1. 1From the Institute for Immunology and Transfusion Medicine, Ernst Moritz Arndt University Greifswald; and the Institute for Clinical Immunology and Transfusion Medicine, Justus Liebig University Giessen, Germany.
    Search for more papers by this author
  • Andreas Greinacher,

    1. 1From the Institute for Immunology and Transfusion Medicine, Ernst Moritz Arndt University Greifswald; and the Institute for Clinical Immunology and Transfusion Medicine, Justus Liebig University Giessen, Germany.
    Search for more papers by this author
  • Sentot Santoso,

    1. 1From the Institute for Immunology and Transfusion Medicine, Ernst Moritz Arndt University Greifswald; and the Institute for Clinical Immunology and Transfusion Medicine, Justus Liebig University Giessen, Germany.
    Search for more papers by this author
  • Hartmut Kroll

    Corresponding author
    1. 1From the Institute for Immunology and Transfusion Medicine, Ernst Moritz Arndt University Greifswald; and the Institute for Clinical Immunology and Transfusion Medicine, Justus Liebig University Giessen, Germany.
    Search for more papers by this author

  • TRANSFUSION 2004;44:1033-1040.

Hartmut Kroll, MD, Institute for Clinical Immunology and Transfusion Medicine, Justus Liebig University, Langhansstr. 7, D-35392 Giessen, Germany; e-mail: Hartmut.Kroll@immunologie.med.uni-giessen.de.

Abstract

BACKGROUND:  Ceftriaxone, a third-generation cephalosporin, has been reported to occasionally cause fatal drug-induced immune hemolytic anemia (DIHA). A clinical and serologic analysis of the first two patients with severe drug-induced thrombocytopenia (DITP) due to ceftriaxone and one patient with fatal DIHA is reported.

STUDY DESIGN AND METHODS:  Sera were assessed by the IAT, EIA, glycoprotein (GP)-specific immunoassay, flow cytometry, and immunoprecipitation using trans-fectants expressing GPIIb/IIIa and GPIb/IX and with different cephalosporins.

RESULTS:  Sera from Patients 1 and 2 reacted strongly with PLTs in the presence of the drug, but not with RBCs. The binding sites of the drug-dependent antibodies (DDAbs) could be localized to GPIIb/IIIa and GPIb/IX, respectively. Inhibition studies indicated that DDAbs recognized epitopes residing on the GPIIb/IIIa complex and on the GPIX subunit, respectively. No cross-reactivity was observed with other cephalosporin derivatives. Serum 3 showed strong agglutination with RBCs of Rhnull phenotype in the presence of ex-vivo metabolites of ceftriaxone, but no cross-reactivity with PLTs.

CONCLUSIONS:  The first two cases of severe DITP and a third patient with DIHA are reported. DDAbs from all patients showed individual reaction patterns and clear cell lineage specificity. In addition, the DDAbs were dependent on the substitution at position 3 of the ceftriaxone molecule. Epitopes on GPIIb/IIIa and GPIX were involved on PLTs. The Rh protein was not the only target of DDAbs on RBCs.

Ancillary